|Ahead of print
Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin
Divya Nagabushana1, Supraja Chandrasekhar2, Stalin Ramprakash2, Gurudutt Avathi Venkatesha2, Rajesh V Helavar3
1 Department of Neurology, People Tree Hospitals, Bengaluru, Karnataka, India
2 Department of Pediatrics, People Tree Hospitals, Bengaluru, Karnataka, India
3 Department of Diagnostic and Interventional Radiology, Columbia Asia Hospitals, Bengaluru, Karnataka, India
|Date of Submission||23-May-2020|
|Date of Decision||04-Jul-2020|
|Date of Acceptance||21-Jul-2020|
|Date of Web Publication||02-Jul-2021|
Department of Neurology, People Tree Hospital, Yeshwantpur, Bengaluru 560022, Karnataka.
Source of Support: None, Conflict of Interest: None
| Abstract|| |
A bone marrow transplant recipient on cyclosporine initiated on ciprofloxacin for a renal abscess presented with encephalopathy, right hemiparesis, and multiorgan dysfunction. Imaging revealed white matter signal changes characteristic of cyclosporine leukoencephalopathy. This case illustrates the potential drug interaction of cyclosporine with ciprofloxacin and the need to exercise caution while prescribing antibiotics with cyclosporine.
Keywords: Ciprofloxacin, cyclosporine, interaction, leukoencephalopathy, toxic
|How to cite this URL:|
Nagabushana D, Chandrasekhar S, Ramprakash S, Avathi Venkatesha G, Helavar RV. Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin. J Pediatr Neurosci [Epub ahead of print] [cited 2022 Jun 29]. Available from: https://www.pediatricneurosciences.com/preprintarticle.asp?id=320380
| Case Study|| |
A 13-year-old girl presented with drowsiness, vomiting of seven days duration followed by right hemiparesis, 2 weeks after starting ciprofloxacin and linezolid for recently diagnosed renal abscess. She had undergone bone marrow transplantation for thalassemia and was on weaning doses of cyclosporine. On examination, she had fever, tachycardia, normal blood pressure, hepatomegaly, right-sided facial weakness, and decreased power of all 4 limbs, with power of 3/5 and 4/5 on the right and left side, respectively. Investigations revealed hemoglobin (6.2 gm/dL), platelets (58000), serum creatinine (4.9 mg/dL), and urea (117 mg/dL) with elevated liver enzymes and resolving left renal abscess on ultrasonogram. MRI brain revealed bilateral symmetric diffusion restriction of subcortical and periventricular white matter with no discernible hyperintensity on FLAIR and T2W images [Figure 1] and [Figure 2]. Toxic leukoencephalopathy secondary to cyclosporine toxicity with acute kidney injury was diagnosed, following which cyclosporine and ciprofloxacin were stopped. She was treated with intravenous antibiotics, fluids, and packed cell transfusion. She showed dramatic improvement in the level of consciousness and regained muscle power by 5 days. Unilateral involvement despite bilateral findings on imaging may be due to differential involvement of the hemispheres which has been noted in drug-induced leukoencephalopathy., Multi-organ dysfunction is explained by cyclosporine toxicity precipitated by interaction with ciprofloxacin as she had tolerated far higher doses of cyclosporine earlier without toxicity and was on low dose at presentation. Toxic leukoencephalopathy due to cyclosporine is well known whereas ciprofloxacin induced neurotoxicity and posterior reversible encephalopathy are uncommon.,, Interaction of ciprofloxacin with cyclosporine potentiating latter’s toxicity has been documented previously. When patients are on long-term cyclosporine, use of ciprofloxacin should be avoided and alternate antibiotic choice is preferred.
|Figure 1: (A, B) Axial FLAIR and T2-weighted images at the level of body of lateral ventricles show no discernible abnormality|
Click here to view
|Figure 2: (A, B) Axial DWI (b 800) and corresponding ADC images showing predominant periventricular and mild subcortical white matter hyperintensity on DWI and hypointensity on ADC maps suggesting restricted diffusion|
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Casanova B, Prieto M, Deya E, Gisbert C, Mir J, Berenguer J, et al
. Persistent cortical blindness after cyclosporine leukoencephalopathy. Liver Transpl Surg 1997;3:638-40.
Schuuring J, Wesseling P, Verrips A. Severe tacrolimus leukoencephalopathy after liver transplantation. AJNR Am J Neuroradiol 2003;24:2085-8.
Muñoz R, Espinoza M, Espinoza O, Andrade A, Bravo E, González F. Cyclosporine-associated leukoencephalopathy in organ transplant recipients: experience of three clinical cases. Transplant Proc 2006;38:921-3.
Ilgin S, Can OD, Atli O, Ucel UI, Sener E, Guven I. Ciprofloxacin-induced neurotoxicity: evaluation of possible underlying mechanisms. Toxicol Mech Methods 2015;25: 374-81.
Ali WH. Ciprofloxacin-associated posterior reversible encephalopathy. BMJ Case Rep 2013;2013:bcr2013008636.
Borrás-Blasco J, Conesa-García V, Navarro-Ruiz A, Marín-Jiménez F, González-Delgado M, Gomez-Corrons A. Ciprofloxacin, but not levofloxacin, affects cyclosporine blood levels in a patient with pure red blood cell aplasia. Am J Med Sci 2005;330:1446.
[Figure 1], [Figure 2]